Alabama, 2016

Damaging Winds and Lightning Strike in Alabama, July 4, 2016

July 4, 2016 · NWS HUN · 6 events in 2 counties and zones

A band of thunderstorms produced damaging winds during the mid evening hours in northwest Alabama, in Lauderdale County. Several trees were knocked down in the the Threet and Cloverdale areas and lightning caused a house fire near Oakland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A band of thunderstorms produced damaging winds during the mid evening hours in northwest Alabama, in Lauderdale County. Several trees were knocked down in the the Threet and Cloverdale areas and lightning caused a house fire near Oakland.

A wind gust up to 58 mph was measured at a weather station at the National Space Science and Technology Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 5:30 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 5:30 PM CST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
630 PM CDT MON JUL 4 2016

.UPDATE...
For 00Z TAFs.

&&

.DISCUSSION...
(Issued 318 PM CDT MON JUL 4 2016)
A warm front extended from sw MO thru the Ohio valley while an upper
wave is over the midwest. Temps across the Tn valley at 300 pm were
in the low to mid 90s with mid/upper 60s dewpoints. Due to aftn
heating isolated shra/tsra were forming especially w and nw of the
cwa. Expect these isolated to sct shra/tsra to continue thru the late
aftn. Gusty winds and brief heavy rain will be the main threats in
storms this aftn.

However by this evening (after 00z) and into tonight the previous
mentioned upper wave will approach the TN valley. This will increase
the coverage and intensity of shra/tsra across the cwa. Went more
with the NAM for the chc of pcpn tonight as the HRRR looks taper off
the pcpn arnd 04z. The upper wave will slowly move east tonight
keeping the chc of shra/tsra thru Tuesday mrng. As for severe wx
tonight, the main threats will be strong wind gusts arnd 50 mph and
heavy rain with some localized flooding. Models then show the chc of
shra/tsra beginning to taper off by Tuesday aftn/night. Since the GFS
is more bullish on the chc of pcpn Tuesday night, will keep a low pop
across the area as an upper wave moves across the area.

Otherwise another upper wave is progged to move across the region
on Wednesday in nw upper flow. For now will broadbrush a low pop for
this entire period.

Thursday an upper ridge will begin to build over the TN valley which
will decrease the chc of pcpn and increase the temps a little. My
grids did show a few pixels of 105 degree heat indices over extreme
nw AL. However most of the cwa will be below our heat advisory criteria.

Ridging on Friday should keep the chc of pcpn to a minimum but not
zero along with more hot temps. By Saturday and Sunday a cdfnt will
approach the cwa with an increase in the chc of pcpn. Looks like the
cdfnt will stall out somewhere across nrn AL by Sunday night as a
weak wave also moves over the the TN valley. On Monday GFS hints
that the cdfnt should still be stalled over the TN valley with a
continued chc of pcpn.

007

&&

.AVIATION...
For 00Z TAFs: Currently vfr conditions continue as -TSRA activity
remains in northern Mississippi at this time. However, this broken
line of TSRA will move east into western Lauderdale/Colbert counties
in AL ~ 05/00Z. Could see lightning move within 5 miles of the
terminal at KMSL shortly after that time. Held off longer at KHSV
until around 05/02Z. Both terminals will have a one to two hour
window of -TSRA between 05/01Z and 05/04Z. More sure of KMSL being
hit by some of this activity, so left a longer TEMPO group in for
them. Will likely see some MVFR cigs or VSBYS during this period at
both terminals. Will see some -shra continue until around midnight
with either some mvfr cigs or vsbys. Will have to monitor cloudcover
late tonight. At this time models show it holding on and keeping fog
development at bay. Going with this thinking at this time.

KTW

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 4, 5:52 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT MON JUL 4 2016

ALZ001>010-016-TNZ076-096-097-051130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
652 PM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL BECOME MORE WIDESPREAD TONIGHT AS AN UPPER LEVEL
DISTURBANCE TRACKS EAST ACROSS THE AREA. SOME STORMS COULD BE STRONG
CAPABLE OF GUSTY WINDS OVER 50 MPH. IN SOME LOCATIONS, RAINFALL
OVER ONE INCH IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM ACTIVITY WILL REMAIN POSSIBLE TUESDAY MORNING, BUT
SHOULD DIMINISH THROUGH THE AFTERNOON HOURS. ISOLATED THUNDERSTORMS
ARE EXPECTED TUESDAY NIGHT. ANOTHER UPPER LEVEL DISTURBANCE WILL
BRING AN INCREASE IN THUNDERSTORMS ONCE AGAIN ON WEDNESDAY.

A DRIER PATTERN WILL DEVELOP FROM THURSDAY INTO FRIDAY WITH ONLY A
FEW AFTERNOON THUNDERSTORMS EXPECTED. MORE HOT AND HUMID WEATHER IS
EXPECTED LATE THIS WEEK WITH HEAT INDEX VALUES OVER 100 DEGREES. A
MORE ACTIVE PATTERN OF THUNDERSTORMS MAY DEVELOP ONCE AGAIN THIS
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF STRONG WINDS WILL BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jul 4, 6:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
725 PM CDT MON JUL 4 2016

ALZ002-050100-
COLBERT AL-
725 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLBERT COUNTY UNTIL
800 PM CDT...

AT 725 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MIDWAY...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...MARGERUM...MAUD...MALONE...MT HESTER...RIVERTON...
ALLSBORO AND BARTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3488 8810 3490 8808 3491 8804 3487 8796
      3484 8793 3480 8792 3477 8786 3474 8784
      3462 8813
TIME...MOT...LOC 0025Z 233DEG 27KT 3474 8814

KTW
Special weather statement, Jul 4, 6:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
750 PM CDT MON JUL 4 2016

ALZ001-002-050115-
LAUDERDALE AL-COLBERT AL-
750 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 815 PM CDT...

AT 750 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CHEROKEE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...CHEROKEE...
UNDERWOOD-PETERSVILLE...THREET...CLOVERDALE...BARTON...
PRIDE LANDING AND OAKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3469 8795 3486 8804 3499 8776 3477 8761
TIME...MOT...LOC 0050Z 247DEG 26KT 3481 8792

KTW

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Lauderdale

When
July 4, 6:50 PM CST
Where
Lauderdale County, 1.49 mi NNW of Oakland
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.850, -87.790

House fire, lightning caused.

Thunderstorm Wind, Lauderdale

When
July 4, 7:05 PM CST
Where
Lauderdale County, 1.33 mi WNW of Threet
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.960, -87.840

Trees downed in 17000 block of cr 8. Time estimated.

Thunderstorm Wind, Lauderdale

When
July 4, 7:17 PM CST
Where
Lauderdale County, 1.33 mi WSW of Zip City
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.940, -87.690

Tree down in 7600 block cr7.

Thunderstorm Wind, Lauderdale

When
July 4, 7:23 PM CST
Where
Lauderdale County, 1.33 mi ENE of Cloverdale
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.940, -87.750

Tree down near cr 8 and cr 139.

Thunderstorm Wind, Lauderdale

When
July 4, 7:23 PM CST
Where
Lauderdale County, 1.49 mi NNW of Cloverdale
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.950, -87.780

Tree downed in 12000 block hwy 157.

Thunderstorm Wind, Madison

When
July 4, 10:20 PM CST to 10:30 PM CST
Where
Madison County, 1.43 mi WSW of Huntsville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.725, -86.644

The Global Hydrology and Climate Center weather station at the NSSTC measured a wind gust of 58 mph.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647098, 647102, 647104, 647105, 647106, 633880.